Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 166, NWS Louisville, KY

June 11, 20094 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 11, 2009, 12:38 AM CDT for 4 counties in Kentucky. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2009, 12:38 AM CDT (05:38 UTC)
Expired
Jun 11, 2009, 12:52 AM CDT
In force
14 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon

Counties Barren County, KY, Edmonson County, KY, Hart County, KY, Warren County, KY

The radar

The Louisville radar (KLVX), 97 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 11:06 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2108 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 11:56 PM CDT, 42 minutes earlier.

Area forecast discussion, Jun 10, 11:56 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1256 AM EDT THU JUN 11 2009

.UPDATE FOR 06Z TAFS...

&&

.MESO UPDATE (OVERNIGHT)...

SPC HAS JUST ISSUED TOR WATCH 370 UNTIL 10Z...WHICH INCLUDES ALL OF
OUR S-CENTRAL IND COUNTIES AND PARTS OF OUR N-CENTRAL AND W-CENTRAL
KENTUCKY COUNTIES BASICALLY ALONG AND WEST OF I-65. LOUISVILLE IS
INCLUDED BUT BOWLING GREEN IS NOT. WCN HAS BEEN ISSUED DETAILING
COUNTIES IN WATCH.

KPAH VWP WIND PROFILER SHOWS DECENT LOW-LEVEL WINDS (AROUND 40 MPH)
WORKING NEWD INTO OUR AREA ALONG WITH RICH LOW-LEVEL MOISTURE AND
INSTABILITY TO KEEP TSTMS ACTIVE AS THEY MOVE TOWARD OUR AREA FROM
THE WEST. CONCERN ALSO IS RESIDUAL SFC BOUNDARY ALIGNED ACROSS OUR
AREA FROM NW TO SE (NOTE BWG HAS A S WIND AND SDF HAS A SE WIND)
WHICH COULD ENHANCE LOW-LEVEL EVOLUTION OF A FEW STORMS. ALREADY AN
AXIS OF STORMS FROM NEAR EVV TO NRN OHIO COUNTY APPEARS TO BE
ALIGNED IN SAME ORIENTATION AS THIS RESIDUAL BOUNDARY. OTHER THAN AN
ISOLD TORNADO HAZARD OVERNIGHT...STORMS WILL PRODUCE VERY HEAVY
RAINFALL AND FREQUENT CG LIGHTNING.

NEW ZONES WITH WATCH HEADLINE WILL BE OUT SOON.

&&

.PREVIOUS DISCUSSION...

EVENING UPDATE...

CURRENT FORECAST IS ON TRACK SO ONLY MINOR CHANGES MADE. LARGE AREA
OF THUNDERSTORMS OVER CENTRAL MISSOURI SHOULD ARRIVE AFTER 06Z. MAIN
CONCERN FOR THE OVERNIGHT PERIOD WILL BE HEAVY RAIN.

JA

SHORT TERM (TNGT AND THU)...

DOUBLE VORT SHRTWV TROF APPROACHING THE SRN PLAINS ATTM WILL TRACK
INTO THE MID MS VLY TNGT AND THE LOWER OH/TN VLYS THU WHILE
QUASISTNRY BOUNDARY ACRS SRN INDIANA SAGS TO THE SOUTH AFTER PASSAGE
OF SFC WAVES TO THE N OF OUR FA. FRONT SHUD BE POSITIONED NEAR THE
OH RIVER BY THE END OF THIS PERIOD. SHRTWV ADVANCING NEWD IN
DIFFLUENT FLOW AND SFC WAVES/FRONT SHUD PROVIDE BOTH
SYNOPTIC/MESOSCALE FORCING/LIFT/FOCUS FOR TSTMS WITH AMBIENT HIGH
MOISTURE...PRECIPITABLE WATER IN THE 1.5 TO 2.0 RANGE THRU THE
PERIOD.

CURRENT FCST OF SCT SHOWERS/STORMS THIS EVE...THEN AN INCREASING
NUMBER OF SHOWERS/STMS TOWARD THU MRNG LOOK GOOD. WILL THEN CONTINUE
FCST OF NUMEROUS SHOWERS/STMS THU. AS FOR SVR POTENTIAL...MUCH WILL
DEPEND ON THE AMOUNT OF HEATING/DESTABILIZATION THU. DEEP LAYER
SHEAR EXPECTED TO BE STRONGER THU THAN TDA...HOWEVER A CHECK OF FCST
SOUNDINGS INDICATE A NEARLY SATURATED COLUMN THRU MIDDAY WITH SOME
DRYING DURING THE AFTN. COULD BE A REPEAT OF TDA...HOWEVER WITH THE
AXIS OF HEAVIEST RAINS MORE TO THE SOUTH.

LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

THURSDAY NIGHT THROUGH SUNDAY NIGHT...

CONVECTION WILL LIKELY BE ONGOING ACROSS THE AREA EARLY IN THE
FORECAST PERIOD AS MID-LEVEL WAVE AND SFC LOW PRESSURE MOVE
NORTHEAST OF THE REGION.  WILL BE KEEP HIGH CHC POPS IN THE FCST FOR
THU NIGHT AS THE FRONT SETTLES THROUGH A PORTION OF THE FA.  SEVERAL
WEAK PERTURBATIONS WILL LIKELY MOVE THROUGH DURING THE PD...BUT
TIMING WILL BE DIFFICULT TO NAIL DOWN.  USING A COMBINATION OF
ENSEMBLES AND DETERMINISTIC DATA SUGGESTS THE BEST CHANCE OF
CONVECTION WOULD BE DURING THE AFTERNOON/EVENING HOURS OF FRI-SAT-
SUN. PLAN ON KEEPING CHC POPS IN DURING THESE TIME PERIODS AND MAY
BUMP THEM UP ONCE THE MODELS COME INTO BETTER AGREEMENT WITH THE
MID-LEVEL WAVE TIMING.

TEMPERATURES WILL BE A BIT BELOW NORMAL DUE TO THE CLOUDS AND
PRECIPITATION AROUND.  GENERALLY KEPT TEMPS CLOSE THE A BLEND OF THE
ENSEMBLE MEANS WITH HIGHS IN THE LOW TO MID 80S AND OVERNIGHT LOWS
IN THE LOW TO MID 60S.  THIS IS IN LINE WITH THE DETERMINISTIC RAW
MODEL GUIDANCE.

MONDAY THROUGH WEDNESDAY...

EXTENDED MODEL RUNS CONTINUE TO SHOW THAT H5 RIDGE WILL BUILD ACROSS
THE PLAINS WHICH WILL MAKE OUR H5 FLOW MORE NORTHWESTERLY WITH
TIME.  AT THE SURFACE...FRONTAL BOUNDARY SHOULD BE SOUTH OF THE
STATE EARLY IN THE PD BUT WILL RETURN NORTHWARD AS THE H5 RIDGE
BUILDS EASTWARD.  WITH THE FRONT IN THE VICINITY...FEEL THAT CHC
POPS ARE STILL WARRANTED FOR MONDAY THROUGH TUESDAY.  AFTER
TUESDAY...FORECAST BECOMES INCREASINGLY DIFFICULT TO PIN DOWN.  THE
MODELS CONTINUE TO PUMP A LARGE H5 RIDGE IN THE PLAINS WHILE WE
REMAIN IN THE NORTHEAST PERIPHERY OF THE RIDGE.  THE NET RESULT IS
THAT WE WILL SEE DISTURBANCES WITHIN THE FLOW ARC AROUND THE
NORTHERN PART OF THE RIDGE AND THEN SLIDE SOUTHEAST INTO OUR
REGION.  THE TIMING OF THESE WAVES ARE DIFFICULT TO PIN DOWN AT 6-7
DAYS OUT...BUT FROM A PATTERN RECOGNITION STANDPOINT...WE COULD BE
LOOKING AT SEVERAL MCS MOVING SOUTHEASTWARD THROUGH THE LOWER OHIO
VALLEY DURING THE PD.  NOT UNUSUAL FOR THIS TIME OF THE YEAR BY ANY
MEANS.  GENERALLY KEPT TEMPERATURES NEAR THE ENSEMBLE MEAN WHICH IS
PRETTY CLOSE TO THE DETERMINISTIC MODEL OUTPUT.  HIGHS IN THE 80S
AND LOWS IN THE UPPER 60S.

&&

.AVIATION (06Z TAFS)...

A FRONTAL BOUNDARY LOCATED ACROSS S-CNTRL INDIANA WILL SLOWLY SAG
SOUTHWARD THROUGH THIS TAF PERIOD. A LARGE AREA OF SHOWERS AND
STORMS HAVE FORMED FROM A LOW PRESSURE WAVE OVER SRN IL THAT IS
RIDING ALONG THE BOUNDARY TOWARDS THE AREA. NW TO SE ORIENTED
INITIAL LINE WILL AFFECT BWG AND SDF BETWEEN NOW AND 08Z. THE
HEAVIEST STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...VERY HEAVY RAINFALL AND POSSIBLY SOME SMALL HAIL. THERE IS A
TORNADO WATCH IN EFFECT UNTIL 10Z THIS MORNING...SO STRONG
CONVECTION WILL BE LIKELY UNTIL THEN.

AFTER 08Z...ANOTHER LINE...BUT ORIENTED ROUGHLY N TO S SHOULD AFFECT
BWG AND MORE LIKELY SDF BETWEEN 08-12Z. NOT SURE IF ANY OF THE
CONVECTION WILL HOLD TOGETHER FOR THE LEX TERMINAL...SO FOR NOW WILL
KEEP VCTS IN THERE THROUGH 12Z.

AFTER 12Z AND FROM ROUGHLY 15Z-00Z FRI...SHRS AND STRMS WILL
INCREASE IN COVERAGE AS THE FRONT TO OUR NORTH SAGS SOUTHWARD ACROSS
OUR AREA. WILL TRY AND TIME THE BEST CHANCE FOR TSRA IN THE
TERMINALS BUT EXPECT OFF AND ON CONVECTION 15Z AND ON.

WITH MOST CONVECTION...EXPECT MVFR CIGS AT TIMES...WITH IFR-MVFR
VSBYS. SOUTHWEST WINDS WILL EVENTUALLY VEER AROUND TO THE NORTHWEST
MAINLY AFTER 00Z AS THE FRONT SAGS TO THE SE THROUGHOUT THIS TAF
PERIOD.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

MESO UPDATE..TWF
SHORT TERM...DK
LONG TERM....MRJ
AVIATION.....AL
Hazardous weather outlook, Jun 10, 11:45 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1245 AM EDT THU JUN 11 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-110900-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1245 AM EDT THU JUN 11 2009 /1145 PM CDT WED JUN 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

NUMEROUS THUNDERSTORMS WILL OCCUR OVER SOUTH-CENTRAL INDIANA AND
PARTS OF CENTRAL KENTUCKY OVERNIGHT. A FEW OF THE THUNDERSTORMS MAY
BE SEVERE WITH ISOLATED TORNADO OR TWO POSSIBLE OVER SOUTH-CENTRAL
INDIANA AND ALONG AND WEST OF INTERSTATE 65. STORMS ALSO WILL
PRODUCE TORRENTIAL RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FRONTAL BOUNDARY WILL MOVE SLOWLY THROUGH THE REGION ON THURSDAY.
AS THIS OCCURS...SHOWERS AND THUNDERSTORMS WILL BECOME QUITE
NUMEROUS DURING THE DAY ON THURSDAY. THE FRONT WILL CONTINUE TO MOVE
SLOWLY SOUTH ON FRIDAY RESULTING IN MORE SCATTERED THUNDERSTORMS.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY WITH THE
PRIMARY SEVERE WEATHER THREAT BEING DAMAGING WINDS AND HAIL. IN
ADDITION...VERY HEAVY RAIN MAY OCCUR WITH ANY THUNDERSTORMS ALONG
WITH CLOUD-TO-GROUND LIGHTNING.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT TIMES ACROSS
THE OUTLOOK AREA SATURDAY THROUGH TUESDAY AS WELL...ESPECIALLY IN
THE AFTERNOONS AND EARLY EVENINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED OVERNIGHT AND THURSDAY. SPOTTERS ARE
ASKED TO REPORT SEVERE WEATHER AND ANY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE IN LOUISVILLE.

TWF/JA

In the hours before

Local storm report, Jun 10, 6:59 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
759 PM EDT WED JUN 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND DMG     2 NW JASPER             38.41N  86.95W
06/10/2009                   DUBOIS             IN   TRAINED SPOTTER

            SEVERAL OUT BUILDINGS DAMAGED. TREES DOWN.

&&

EVENT NUMBER LMK0900502

TT
Special weather statement, Jun 10, 11:55 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1255 AM EDT THU JUN 11 2009

INZ083-089-KYZ023-024-026-110600-
BRECKINRIDGE-DUBOIS-HANCOCK-OHIO-PERRY-
1155 PM CDT WED JUN 10 2009

...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO SOUTH CENTRAL INDIANA
THIS MORNING...

AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF
DALE TO 9 MILES EAST OF WHITESVILLE...OR ALONG A LINE EXTENDING FROM
18 MILES NORTHWEST OF ROCKPORT TO 22 MILES SOUTHEAST OF ROCKPORT...
AND MOVING EAST AT 30 MPH.

CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH
RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO
LESS THAN ONE MILE...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH...ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR HAWESVILLE AROUND 1220 AM CDT.
  NEAR TELL CITY AROUND 1225 AM CDT.
  NEAR HARDINSBURG AROUND 1235 AM CDT.

THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
74 AND 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

JA
Special weather statement, Jun 11, 12:10 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
110 AM EDT THU JUN 11 2009

KYZ062-071-110545-
EDMONSON-WARREN-
1210 AM CDT THU JUN 11 2009

...STRONG THUNDERSTORMS MOVING ACROSS WARREN COUNTY...

AT 1209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHEAST OF BOWLING GREEN...AND MOVING
NORTHEAST AT 25 MPH.

CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH
RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO
LESS THAN ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS
OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR BROWNSVILLE AROUND 1235 AM CDT.

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
20 AND 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

JA

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:06 AM CDTAreal Flood AdvisoryLMKBreckinridge, Grayson, Hardin114 min
Jun 11, 2:51 AM CDTSevere Thunderstorm WarningLMKBullitt, Nelson24 min
Jun 11, 3:32 AM CDTSevere Thunderstorm WarningLMKMercer, Washington28 min
Jun 11, 11:00 AM CDTSevere Thunderstorm WarningLMKAllen, Barren, Monroe45 min
Jun 11, 4:32 PM CDTSevere Thunderstorm WarningLMKOhio43 min
Jun 11, 5:35 PM CDTSevere Thunderstorm WarningLMKGrayson40 min
Jun 11, 5:50 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Ohio25 min
Jun 11, 5:54 PM CDTFlash Flood WarningLMKGrayson, Ohio116 min
Jun 11, 5:59 PM CDTTornado WarningLMKEdmonson, Grayson, Hart31 min
Jun 11, 6:09 PM CDTSevere Thunderstorm WarningLMKButler, Ohio51 min
Jun 11, 3:53 PM CDTSevere Thunderstorm WarningLMKCrawford, Dubois, Orange41 min
Jun 11, 4:18 PM CDTSevere Thunderstorm WarningLMKCrawford, Harrison42 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.